Arthur Kavanaugh, MD

Disclosures

August 25, 2000

Question

A 16-year-old African-American woman presented with syncope, fever, and a high erythrocyte sedimentation rate. She had hemolysis, antinuclear antibodies of 1:2560, decreased C3C4, anti-DNA, and anti-extractable nuclear antigen (ENA); results of the Coombs test are pending. Urinalysis reveals no active sediment. Other laboratory data include: prothrombin time (PT), 19; partial thromboplastin time, 27; and immunoglobulin G anticardiolipin (ACL) antibodies, 14.9 (borderline positive, according to the laboratory). In my opinion, the case suggests systemic lupus erythematosus (SLE). However, I cannot explain prolonged PT and syncope. There was no imaging evidence of cardiac or carotid thrombosis.

The patient has undergone magnetic resonance angiography (MRA) of the aortic arch and branches, which yielded negative results. Takayasu's disease was considered. What are other possibilities?

Response from Arthur Kavanaugh, MD

From the demographic characteristics of the patient, the positive anti-dsDNA, the other positive serologic tests (ENA, ACL) and the low complement proteins, it seems that the best unifying diagnosis would indeed be SLE. Although uncommon in the general population, SLE is not uncommon in reproductive-age women of African descent, reaching a prevalence of perhaps 1:500 or more. In addition, the positive anti-dsDNA antibody, although not absolutely diagnostic, offers strong support for the diagnosis (particularly if the titer is high).[1] Because reactivity to numerous nuclear antigens is characteristic of SLE, the presence of the other antibodies offers yet more support for this diagnosis.

Interestingly, the only clinical manifestations to date seem to be the fever and hemolysis. However, the reasons for the high PT and the syncope are still not explained. Because the PT is a test that can have processing difficulties (eg, if the sample is not processed expediently or if the tubes are not properly filled), it would be worth knowing if the PT remained high on repeat testing. If it did, it would be important to know if the other readily obtainable measures of hepatic synthetic function (eg, albumin) and other liver function tests were normal.

Syncope can come from myriad causes. As the questioner suggests, in the setting of SLE or another systemic inflammatory disease, one wonders about vasculitis. The normal results from MRA are encouraging in that regard. It would be good to know if other aspects of neuropsychiatric function were normal in this case. Takayasu's arteritis is possible, but I believe the normal MRA militates against it; in addition, that would not explain the other aspects of the case.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....